How Dangerous Is Gastroparesis?

Print Friendly, PDF & Email

Gastroparesis, also known as stomach paralysis, is not typically life-threatening, but complications from the condition can be fatal.

gastroparesis and GLP 1-RA drugs like Ozempic Wegovy and Rybelsus

Stomach paralysis can create multiple, serious health complications, such as:

  • Severe dehydration: Ongoing vomiting can make you dehydrated.
  • Malnutrition: Poor appetite can mean you don’t get enough calories, or you might not absorb enough nutrients due to vomiting.
  • Undigested food hardening in your stomach: Food that doesn’t digest can harden into a solid mass called a bezoar, which can cause nausea and vomiting and can be life-threatening if it blocks food from passing into your small intestine.
  • Unpredictable blood sugar changes: Although gastroparesis doesn’t cause diabetes, it can make blood sugar levels unpredictable, making diabetes worse. In turn, poor blood sugar control makes gastroparesis worse.
  • Decreased quality of life: Symptoms can make it hard to work and keep up with other responsibilities.

What is Gastroparesis?

According to Mayo Clinic, Gastroparesis is a condition that affects the normal movement of the muscles in your stomach. Usually, strong muscle contractions push food through your digestive system—through your stomach and into your small intestine. However, if you have gastroparesis, your stomach muscles move slowly or not at all, making it hard for your stomach to empty properly.

Gastroparesis can interfere with normal digestion, causing nausea, vomiting, and stomach pain. It can also lead to issues with blood sugar levels and getting proper nutrition.

Common Symptoms of Gastroparesis

Cleveland Clinic lists several symptoms that a person with gastroparesis might experience:

  • Indigestion
  • Bloated stomach
  • Feeling full quickly or for a long time
  • Upper abdominal pain
  • Nausea and vomiting
  • Spitting up undigested food
  • Loss of appetite
  • Acid reflux and heartburn
  • Blood sugar changes
  • Constipation

Gastroparesis Linked to Ozempic and Other GLP-1RA Weightloss Drugs

The U.S. Food and Drug Administration (FDA) has received reports of people experiencing stomach paralysis after taking certain GLP-1 Receptor Agonist (RA) drugs, like Ozempic, Wegovy, and Rybelsus.

Novo Nordisk, the company that makes these weight-loss drugs, failed to warn about the increased risk of gastroparesis (also known as “frozen stomach”) for people taking GLP-1 RA treatments.

This has prompted injured people to file product liability lawsuits against the manufacturer. The first lawsuit about this issue involved a woman who started using Ozempic in spring 2022. Within two years, she developed severe stomach paralysis. Switching to another drug, Mounjaro, didn’t help her symptoms.

As of July 1, 2024, there are 105 Ozempic, Wegovy, and Rybelsus gastroparesis cases pending in the Glucagon-like Peptide-1 Receptor Agonists (GLP-1 RAs) Products Liability Litigation.

Diagnosing Gastroparesis

According to Medline Plus, you might undergo the following exams and tests to determine if you have gastroparesis:

  • Esophagogastroduodenoscopy (EGD): a procedure that enables the doctor to visualize the esophagus, stomach, and upper portion of the small intestine
  • Gastric emptying study (using isotope labeled food)
  • Upper GI series: a group of X-rays that show your esophagus (food pipe); stomach and the duodenum (first part of your small intestine)

As far as when to contact a medical professional, Medline Plus recommends doing so if your symptoms persist, or if new symptoms appear.